The guideline writers were careful to say the goal isn’t to “stop [this] valuable drug at the first borderline abnormality, but to recognize definitive signs of toxicity at an early enough stage to prevent a loss of visual acuity.”
You Might Also Like
Explore This IssueJune 2018
Also By This Author
Dr. Rosenbaum said the ACR’s position statement on screening for HCQ retinopathy is too vague. The statement says patients should have baseline exams “over the duration of therapy,” and that the exam should “take advantage of technologies with the potential to detect retinopathy before patients recognize visual loss.”
Dr. Rosenbaum said the safety concerns [described by the 2016 recommendations issued by the American Academy of Opthalmology] are not meant to curb use of hydroxychloroquine.
Risk vs. Benefit
In a question-and-answer session after the talk, an exchange between Dr. Rosenbaum and Michelle Petri, MD, MPH, director of the Johns Hopkins Lupus Center in Baltimore, illustrated the tensions that can exist over HCQ safety in lupus patients.
“We have no alternative to Plaquenil [HCQ],” Dr. Petri said. “It would be one thing if there was an alternative. And right now Plaquenil is the only drug we have where we have proof from multiple studies that it improves survival. Plaquenil is the only drug we have that reduces later lupus nephritis, reduces later CNS [central nervous system] lupus and reduces thrombosis from the antiphospholipid antibodies. So who proved that this lower dose works?”
“That’s true, but I don’t think the burden should be on the ophthalmologist to prove the efficacy,” Dr. Rosenbaum said. “The burden should be on us as rheumatologists to demonstrate the efficacy.”
“But we will not have those studies if we all obey this new dosing, now will we?” Dr. Petri said. “Why don’t we personalize? Are we going to treat everybody with lupus the same way based on these guidelines? We don’t do that with any other lupus rule. The advantage to rheumatology is we all feel comfortable with personalizing.”
“Let’s say your ophthalmologist reports to you that the OCT [optical coherence tomography] is abnormal,” Dr. Rosenbaum said. “I’m disturbed any ophthalmologist would say, ‘It’s my responsibility to terminate the drug that’s being prescribed by another physician.’”
“It happens all the time,” Dr. Petri said.
Dr. Rosenbaum called it a “classic risk–benefit analysis.”
“The OCT and the [automated visual field tests] are complementary,” he said. “Some patients may have mild field changes and a normal OCT, and some patients may have an abnormal OCT and a normal field. It doesn’t necessarily mean you have to stop the drug. But in my opinion, it certainly means you have to inform the patient and discuss with the patient that there’s an additional risk. … And depending on how valuable you think the medication is, you and the patient need to make a decision together.”